Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

On the transformation of the linearized equation of unsteady supersonic flow


Author: John W. Miles
Journal: Quart. Appl. Math. 12 (1954), 1-12
MSC: Primary 76.1X
DOI: https://doi.org/10.1090/qam/62583
MathSciNet review: 62583
Full-text PDF Free Access

Abstract | Similar Articles | Additional Information

Abstract: The linearized potential equation for unsteady motion in frictionless, supersonic flow is transformed from the classical wave equation to the canonical form $ {\phi _{xx}} - {\phi _{yy}} - {\phi _{zz}} = {\phi _{\tau \tau }}$ with the aid of a modified Lorentz transformation. Possible invariant transformations of the latter, including the classical Lorentz transformation, are discussed. Eleven coordinate systems (each of which has its counterpart in the classical theory of the wave equation) permitting separation of variables are set forth, their derivation being based on the analogy between the hyperbolic metric defined by $ {\left( {ds} \right)^2} = {\left( {dx} \right)^2} - {\left( {dy} \right)^2} - {\left( {dz} \right)^2}$ and the Euclidean (Cartesian) metric. A few practical applications are indicated.


Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 76.1X

Retrieve articles in all journals with MSC: 76.1X


Additional Information

DOI: https://doi.org/10.1090/qam/62583
Article copyright: © Copyright 1954 American Mathematical Society


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website